Oklahoma, 2006

High Wind in Oklahoma, January 12, 2006

January 12, 2006 · NWS OUN · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 12, 3:46 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 3:46 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CST THU JAN 12 2006

.DISCUSSION...THERE IS A LOT OF WEATHER TO THINK ABOUT IN THE NEXT 7
DAYS...BUT THE FORECAST STILL BOILS DOWN TO MINIMAL PRECIPITATION
AND THE CONTINUATION OF EXTREME FIRE DANGER. SATURDAY AND SUNDAY
WILL BE IN THE UPPER END OF THE EXTREME CATEGORY WITH GUSTY WINDS
AND LOW HUMIDITY. A TEMPORARY COOL DOWN EARLY NEXT WEEK WILL GIVE
WAY TO ANOTHER WARM UP WEDNESDAY AND THURSDAY.

THE JET STREAM WILL CONTINUE TO BRING STORM SYSTEMS THROUGH THE
PLAINS EVERY FEW DAYS WITH A SPIKE IN TEMPERATURES AND INCREASED
WINDS...BUT EACH SYSTEM TENDS TO HAVE TROUBLE PRODUCING WIDESPREAD
PRECIPITATION. THE MAIN PROBLEM IS THAT NONE OF THESE SYSTEMS WILL
SLOW DOWN TO ALLOW RECOVERY OF GULF MOISTURE EXCEPT IN EAST TEXAS
AND ARKANSAS. THE STORY THEN BECOMES A SLIGHT CHANCE FOR
THUNDERSTORMS IN SOUTH CENTRAL OKLAHOMA...AND SCATTERED RAIN OR SNOW
SHOWERS IN NORTHERN OKLAHOMA ON THE COLD SIDE OF THE STORM SYSTEM.
THIS WILL BE THE CASE BOTH TONIGHT AND EARLY NEXT WEEK.

FOR TONIGHT...WINDS WILL BE THE MAIN FOCUS. SOUTHWEST WINDS WILL
SHIFT SUDDENLY TO NORTHWEST BEHIND A COLD FRONT. THE WIND SHIFT
SHOULD ARRIVE AT I-44 JUST BEFORE 6 PM...AND MOVE THROUGH THE REST
OF SOUTHERN OKLAHOMA AND NORTH TEXAS BY 9 PM. LOW LEVEL SUBSIDENCE
AND STEEP LAPSE RATES SHOULD PROMOTE WINDY CONDITIONS THROUGH THE
EVENING...ESPECIALLY IN OPEN OR ELEVATED TERRAIN. PARTS OF WESTERN
OKLAHOMA MAY EVEN GUST TO 45 MPH EARLY THIS EVENING...AS THE BELT OF
STRONGEST COLD ADVECTION MOVES OUT OF THE PANHANDLE. ENOUGH
MESONET STATIONS REPORTING SUSTAINED AND GUST CRITERIA TO PUSH US
OVER TO A WIND ADVISORY FOR WESTERN OKLAHOMA AND A PART OF WESTERN
NORTH TEXAS. ALSO...WITH THE NUMBER OF ONGOING FIRES AND DELAYED
DIRECTIONAL WIND SHIFT...WILL EXTEND THE RED FLAG WARNING TO 9 PM
ALONG AND SOUTH OF THE FRONT. EXPECT GUSTINESS TO DIMINISH
OVERNIGHT...BUT SUSTAINED WINDS WILL REMAIN IN THE 10 TO 20 MPH
RANGE.

IN THE SOUTHEAST...HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS
AROUND ATOKA AND DURANT. MODELS HAVE BEEN SLOWLY CATCHING UP ON THE
EVOLUTION OF THIS STORM SYSTEM...WHICH IS SOMEWHAT DEEPER AND SLOWER
THAN EXPECTED...NEARLY TAKING ON A NEGATIVE TILT PER SATELLITE. THE
LATEST RUC MODEL SUGGESTS LOW LEVEL MOISTURE MAY LINGER IN THE
SOUTHEASTERN FORECAST AREA JUST LONG ENOUGH FOR THE COLD FRONT TO
SET OFF A FEW THUNDERSTORMS. THESE STORMS WOULD MOVE EAST VERY
QUICKLY OUT OF THE AREA...BUT SUFFICIENT INSTABILITY AND SHEAR ARE
IN PLACE FOR A STRONG STORM TO BRIEFLY AFFECT ATOKA OR BRYAN
COUNTIES. ELSEWHERE...MID LEVEL FRONTOGENESIS SLIDING THROUGH
NORTHERN OKLAHOMA MAY SUPPORT LIGHT RAIN...WITH AMOUNTS UNDER A
TENTH OF AN INCH. PRECIPITATION HAS HELD TOGETHER FAIRLY WELL
THROUGH WESTERN KANSAS THIS AFTERNOON...AND THIS WILL MOVE SOUTHEAST
OVERNIGHT.

WITH THE DEEPER STORM SYSTEM...THE STRONGER NAM/ETA WINDS MAY PAN
OUT FOR FRIDAY. ALTHOUGH TEMPERATURES AND HUMIDITY WILL RECOVER
SIGNIFICANTLY...THE STRONG NORTHWEST WINDS...ESPECIALLY AROUND
MIDDAY...WILL KEEP FIRE DANGER VERY HIGH TO EXTREME. WINDS WILL
START TO DIMINISH BY MID AFTERNOON...AND SHOULD BECOME LIGHT BY
EVENING. THIS WILL SET UP A COLDER NIGHT...WITH TEMPERATURES
DROPPING INTO THE 20S AND LOWER 30S.

THE NEXT STORM SYSTEM WILL DIG INTO THE SOUTHERN ROCKIES OVER THE
WEEKEND...WITH ANOTHER LEE TROUGH AND SOUTHERLY WINDS RETURNING TO
THE FORECAST AREA. FIRE WEATHER CONCERNS WILL INCREASE...ESPECIALLY
WITH NEWER MODEL RUNS COMING IN DRIER. IT LOOKS AS THOUGH SURFACE
HIGH PRESSURE WILL SHUT OFF THE GULF MOISTURE...WITH A MODIFIED
RETURN BEING DIVERTED INTO FAR SOUTHEAST OKLAHOMA SUNDAY NIGHT. THIS
WILL MAKE FOR A DRY...WARM...AND WINDY WEEKEND. BASED ON THE CURRENT
FORECAST GRIDS...HOWEVER...HUMIDITY AND TEMPERATURE WILL ONLY BE
BORDERLINE. WITH SATURDAY BEING THE COOLER DAY...CONFIDENCE WAS TOO
LOW TO ISSUE A FIRE WEATHER WATCH. SUNDAY STILL LOOKS LIKE A
STRONGER CANDIDATE FOR A WATCH...BUT WILL WAIT TO MAKE A DECISION ON
FRIDAY AS THE EVENT GETS CLOSER.

ONCE AGAIN...WRAPAROUND PRECIP MAY REACH NORTHERN INTO CENTRAL
OKLAHOMA MONDAY AND MONDAY NIGHT. FORECAST SOUNDINGS ARE COLD ENOUGH
FOR SNOW. ALTHOUGH LIQUID AMOUNTS SHOULD BE MINIMAL...THE DURATION
OF THE EVENT COULD RESULT IN SOME LIGHT SNOW ACCUMULATIONS. ANOTHER
SYSTEM WILL LIKELY APPROACH FROM THE PACIFIC LATE NEXT WEEK...WITH
TEMPERATURES WARMING AHEAD OF IT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  38  56  27  64 /  10   0   0   0
HOBART OK         34  59  28  65 /   0   0   0   0
WICHITA FALLS TX  38  60  28  68 /   0   0   0   0
GAGE OK           28  57  24  66 /   0   0   0   0
PONCA CITY OK     34  53  25  63 /  30   0   0   0
DURANT OK         43  58  31  66 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR OKZ004-OKZ009-
     OKZ010-OKZ014-OKZ015-OKZ016-OKZ021-OKZ022-OKZ033-OKZ034-
     OKZ035-OKZ036.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ037-OKZ038-OKZ039-OKZ040-
     OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-
     OKZ050-OKZ051-OKZ052.

TX...WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ083.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR TXZ083-TXZ084-
     TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

BURKE
Hazardous weather outlook, Jan 12, 4:30 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CST THU JAN 12 2006

OKZ004>048-050>052-TXZ083>090-131300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHEAST OKLAHOMA
TONIGHT.

DISCUSSION...
A COLD FRONT MOVING THROUGH CENTRAL AND SOUTHWEST OKLAHOMA LATE
THURSDAY AFTERNOON WILL CONTINUE TO MOVE SOUTHEAST THROUGH OKLAHOMA
DURING THE EVENING HOURS. VERY DRY AIR WILL REMAIN IN PLACE AHEAD OF
THE FRONT... AND CONDITIONS WILL GENERALLY REMAIN TOO STABLE TO
SUPPORT THUNDERSTORM DEVELOPMENT ALONG OR AHEAD OF THE FRONT.
HOWEVER... AS THE FRONT PASSES THROUGH ATOKA AND BRYAN COUNTIES
TONIGHT... THERE IS A REMOTE CHANCE THAT A FEW THUNDERSTORMS MAY
DEVELOP... BUT MOST STORMS ARE EXPECTED TO BE FARTHER EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY JAN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...15 PERCENT.

OTHER HAZARDOUS WEATHER...
FIRE DANGER HAS REACHED EXTREME TO CRITICAL LEVELS THIS AFTERNOON
OVER WESTERN NORTH TEXAS AND MUCH OF SOUTHERN AND CENTRAL OKLAHOMA.
A FIRE DANGER STATEMENT HAS BEEN ISSUED WITH DETAILS ON EXPECTED
TEMPERATURES... HUMIDITIES... AND WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY IN SOUTH-CENTRAL OKLAHOMA.

OTHER HAZARDOUS WEATHER...
FIRE DANGER IS LIKELY TO REMAIN AT VERY HIGH TO EXTREME LEVELS EACH
DAY THROUGH THE WEEKEND. EXTREME FIRE DANGER LEVELS CURRENTLY ARE
EXPECTED ON SATURDAY...AND EXTREME TO POSSIBLY CRITICAL FIRE DANGER
CONDITIONS ARE EXPECTED ON SUNDAY. A CHANCE OF RAIN IS IN THE
FORECAST FROM LATE SUNDAY INTO MONDAY.

RAIN COULD CHANGE TO SNOW MONDAY NIGHT BEFORE ENDING OVER PARTS OF
NORTHERN AND CENTRAL OKLAHOMA BY EARLY TUESDAY. THERE IS A SLIGHT
POSSIBILITY OF ACCUMULATING SNOW MONDAY NIGHT AND TUESDAY MORNING IN
NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CJS

In the hours before

Special weather statement, Jan 12, 4:13 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CST THU JAN 12 2006

OKZ039-122245-
STEPHENS OK-
413 PM CST THU JAN 12 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A COLD FRONT WAS LOCATED FROM 13 MILES NORTH OF MARLOW TO 14 MILES
WEST OF MARLOW AT 413 PM CST...MOVING SOUTHEAST AT 25 MPH.

PEOPLE IN STEPHENS COUNTY...INCLUDING THE CITY OF DUNCAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

30
Special weather statement, Jan 12, 4:47 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CST THU JAN 12 2006

OKZ039-122315-
STEPHENS OK-
447 PM CST THU JAN 12 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A COLD FRONT WAS LOCATED FROM 3 MILES NORTHEAST OF BRAY TO 3 MILES
NORTHEAST OF CORUM AT 447 PM CST...MOVING SOUTHEAST AT 35 MPH.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE
FIRE CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

30
Special weather statement, Jan 12, 5:17 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CST THU JAN 12 2006

OKZ046-122345-
CARTER OK-
517 PM CST THU JAN 12 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A COLD FRONT WAS LOCATED FROM 10 MILES WEST OF RATLIFF CITY TO 24
MILES SOUTHWEST OF RATLIFF CITY AT 517 PM CST...MOVING SOUTHEAST AT
35 MPH. WINDS WILL SHIFT TO THE NORTHWEST AS THE FRONT MOVES ACROSS
THE AREA AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

30
Special weather statement, Jan 12, 5:47 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CST THU JAN 12 2006

OKZ041-046-130015-
MURRAY OK-CARTER OK-
547 PM CST THU JAN 12 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A COLD FRONT WAS LOCATED FROM 5 MILES NORTH OF MILO TO HEALDTON AT
547 PM CST...MOVING SOUTHEAST AT 30 MPH. WINDS WILL SHIFT TO THE
NORTHWEST AS THE FRONT MOVES ACROSS THE AREA AT 20 TO 30 MPH WITH
GUSTS TO 40 MPH.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Comanche

When
January 12, 6:10 PM CST
Where
Comanche forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Most wind gusts across the area this evening were not high. However, one Oklahoma mesonet station did record a wind gust of 51 knots (59 mph) 3 miles west of Medicine Park in Comanche county. This site usually gusts higher than those stations surrounding it due to higher elevation. These gusty conditions increased the wildfire potential across the area on January 12th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486112.